So now we move on
to our next case.
A 35-year-old man is admitted
for new jaundice and confusion.
A week ago, he was prescribed a course of
amoxicillin-clavulanate for an ear infection.
He has no history of liver disease, he does
not drink alcohol or use illicit drugs.
He takes no other medications
or herbal supplements.
His vitals are normal.
He is disoriented.
Physical exam is notable for asterixis,
scleral icterus and jaundice.
His lab show an INR of 2.1, ALT 230 (U/L), AST 420 (U/L),
total bili of 8.4 (mg/dL) and creatinine of 1.4 (mg/dL).
Viral hepatitis serologies, an ANA, anti-smooth
muscle antibody and ceruloplasmin are all negative.
So what is the most likely diagnosis?
So, we'll go through some key features here.
His jaundice and confusion localizes
potentially to the hepatobiliary tract.
He does have a recent drug
exposure with his amoxicillin clavulanate
but he has no other
risk factors for liver injury.
On physical exam, he does have
findings of liver synthetic dysfunction
with his asterixis,
disorientation and jaundice.
And these lab findings are somewhat
concerning, so we'll discuss what they mean next.
So, how do we know that this
patient has acute liver failure.
The definition of acute liver failure is quite strict
but it is defined by having no prior liver disease,
new-onset hepatic encephalopathy,
jaundice and coagulopathy.
You must also have elevated
transaminases, so that's your AST and ALT.
and the entire illness must be
there for less than 26 weeks.
It's important to make this diagnosis, however,
because if you diagnose acute liver failure,
you should definitely contact
a liver transplant center
to refer the patient for
So there are many causes
of acute liver failure.
The first most common cause is viral hepatitis, so all
of these infections listed here can lead to this.
Second common thing
is drugs and toxins.
If you remember that the liver filters out and
processes many medications and toxins that we take in,
then remember that any of
them can cause liver injury.
So some of the most common
ones are listed here.
Keep in mind that acetaminophen
is a very common one.
Patients may also have shock or ischemic
liver leading to acute liver failure.
They may have alcoholic
hepatitis that leads to this.
Autoimmune hepatitis can lead to this.
They may have cryptogenic acute
liver failure which really just means
that we don't know what the cause is.
And there's a whole slew of other conditions that
can lead to this picture as well, listed here.
So, if we talk specifically about
drug-induced liver injury,
you should know that this can occur
with basically any medication
including those that are prescribed, over the
counter medications, herbs and supplements.
So you should always remember
to ask a very detailed medication,
supplement and herb
history from your patients.
Some common culprits that you may encounter are
acetaminophen, antibiotics, antiepileptics,
NSAIDs which are quite common over the
counter and antituberculosis drugs.
So, patients with drug-induced liver injury or
DILI, can present with either a mild liver injury
which can be either hepatocellular or cholestatic or
they may present with severe acute liver failure.
So treatment consist of
offering supportive care,
stopping any offending drugs
that could cause this clinical picture
and always remember, if you make this
diagnosis of acute liver failure,
that patient must be referred to a liver
transplantation center for evaluation.
So now, let's return to our case.
A 35-year-old man is admitted for
a new jaundice and confusion.
He does have a recent drug
exposure with prior antibiotics.
No other risk factors
for acute liver injury.
And on physical exam, he does have
evidence of liver synthetic dysfunction,
plus now if we look at all of his labs, we now know
that his labs with his transaminase elevation,
his coagulopathy with an INR of 2.1 and a bilirubin
elevated, is all consistent with acute liver failure.
So the most likely diagnosis here is acute
liver failure from drug-induced liver injury.
He should be treated with supportive care and
referred to a liver transplantation center.
Thank you very much for your attention.